Iowa, 2024Hail in Iowa, July 10, 2024
July 10, 2024 · NWS FSD · 3 events in 2 counties and zones
An upper-level low pressure area dropped southeast across southern Minnesota through the day. A few storms popped up along a weak low-level convergence zone with up to 1500 J/kg MLCAPE and generally weak deep-layer shear in proximity to the boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $4,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level low pressure area dropped southeast across southern Minnesota through the day. A few storms popped up along a weak low-level convergence zone with up to 1500 J/kg MLCAPE and generally weak deep-layer shear in proximity to the boundary. Storms organized briefly into supercells with deviant motions and produced large hail and torrential rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 10, 11:25 AM CST, 2 hours 5 minutes earlier. Its key messages:
- Additional showers and storms are expected to develop this afternoon into the evening, mainly east of I-29. Severe storms are not anticipated, but one or two could produce localized wind gusts and small hail.
- Wildfire smoke aloft will be transported into the region via upper level northerly winds. There may be some reduced visibility west of the James River as some smoke may be mixed to the surface. Smoke should track further east as the flow shifts this weekend.
- Convection risks for Friday night into Saturday morning. Storms look to be focused along and east of I-29. There remains uncertainty in the severity of the storms.
- Temperatures rise by the end of the week and through next weekend. Confidence is high in widespread moderate heat risk levels with potential for major levels. Sunday is the most likely timeframe for headline conditions.
Area forecast discussion, Jul 10, 11:25 AM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1225 PM CDT Wed Jul 10 2024
.KEY MESSAGES...
- Additional showers and storms are expected to develop this
afternoon into the evening, mainly east of I-29. Severe
storms are not anticipated, but one or two could produce
localized wind gusts and small hail.
- Wildfire smoke aloft will be transported into the region via
upper level northerly winds. There may be some reduced
visibility west of the James River as some smoke may be mixed
to the surface. Smoke should track further east as the flow
shifts this weekend.
- Convection risks for Friday night into Saturday morning.
Storms look to be focused along and east of I-29. There
remains uncertainty in the severity of the storms.
- Temperatures rise by the end of the week and through next
weekend. Confidence is high in widespread moderate heat risk
levels with potential for major levels. Sunday is the most
likely timeframe for headline conditions.
&&
.DISCUSSION...
Issued at 347 AM CDT Wed Jul 10 2024
Some areas of patchy, dense fog are possible this morning in low
laying areas and along river and creek beds. Any fog is expected
to burn off quickly after sunrise.
Water vapor imagery clearly shows a short wave working it's way
southeast into eastern South Dakota, western Minnesota and Iowa.
This wave is associated with an area of increased vorticity
advection and weak WAA which is triggering showers and
thunderstorms. As the morning continues, these showers and
storms are expected to continue to move southeast into western
Minnesota and Iowa through the day. Severe weather is not
anticipated as the best shear looks to remain just west of the
area of showers and storms. However, increasing mid-level lapse
rates and 500-1300 J/kg of MLCAPE along with the aforementioned
vorticity could support a few storms capable of producing small
hail, gusty winds, and possibly brief funnels/landspouts. East
of I-29, showers linger into the evening before clearing out
overnight. Rainfall totals should remain on the light side, a
tenth or two. Under stronger showers up to a half inch is
possible.
A thicker plume of smoke from the Canadian wildfires will be brought
south on the upper level northerly winds. Subsidence behind the
shortwave will bring some smoke nearer to the surface. This is
indicated as well by the HRRR and RAP13 near surface integrated
smoke models. Both indicate enough smoke being brought to the
surface that it may begin to impact air quality. Sensitive
populations may need to take precautions.
Heights rise as a ridge builds in from the west Thursday into
Friday. Surface winds turn southerly and WAA begin to warm things up
considerably. 850 mb temperatures Thursday afternoon reach the upper
teens to low 20 degrees C. With good afternoon mixing expected,
surface temperatures will warm into the low 80s east of the James
River, and upper 80s to the west. Additional subsidence is
evident in model soundings for Friday. Compressional heating of
the 900-850 mb layer coupled with another day of good mixing
will warm temperatures at the surface into the mid 80s east of
the James River, and 90s west. While we look to remain strongly
capped, there is enough elevated instability to support some
strong to severe thunderstorms Friday afternoon/evening. This
far out uncertainty on placement and timing is high, but it is
something to keep in mind if you have outdoor plans this Friday
night.
This weekend will be hot and humid. Highs are forecasted to soar
into the upper 80s to mid 90s Saturday, and low to upper 90s Sunday.
A few 100 degree temps are possible out toward central South Dakota.
Ensemble guidance for Sunday continue to indicate a >90% probability
for highs of 90+ degrees and a 20-40% probability of exceeding 100
degrees over central South Dakota. These highs are at the 90th and
99th percentile for climatology, respectively. Southerly winds
transport Gulf moisture northward into the region, pushing dewpoints
into the upper 60s and low 70s. As mentioned in the previous
discussion, we are entering peak evapotranspiration which can result
in a low bias from the NBM. However, the NBM came in a bit more
aggressive with dew points this run, and so I did not feel the
need to adjust them. The resulting apparent temperatures will be
just under 100 Saturday, and nearing 105 along the Missouri
River counties for Sunday. This is within NWS guidance for heat
risk products. Areas most likely to need a headline are the
counties along the Missouri River, and areas of central South
Dakota.
A cold front moves through the area Monday, bringing some relief
from the heat. It also brings the next chance for thunderstorms,
though it is too far out to speculate on their severity yet.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1217 PM CDT Wed Jul 10 2024
Beginning to see some diurnally driven CU develop across the
area, which could bring some scattered showers and storms,
mainlyalong/east of I-29. Lower confidence in coverage and
development further north, so have included mention at KSUX but
not KFSD. Will continue to monitor trends. Wildfire smoke aloft
is leading to milky skies, and any surface impacts (reduced
visibility) currently reside in ND. However, if smoke is mixed
down, could see periods of MVFR visibility west of the James
River.
Light variable to northeast winds this afternoon become lighter
and variable once again tonight. Could see some patchy fog in
river valleys and other low lying areas into Thursday morning.
For now, have left mention out of all three TAF sites. Outside
of convection, smoke, and fog, VFR conditions prevail.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
DISCUSSION...AJP
AVIATION...SG
Hazardous weather outlook, Jul 10, 3:06 AM CST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
406 AM CDT Wed Jul 10 2024
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-110915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
406 AM CDT Wed Jul 10 2024
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
Showers and weak thunderstorms along and east of I-29 will continue
through the afternoon.
Smoke from Canadian wildfires will be brought south via upper
northerly winds. Some of this may make its way to the surface and may
be enough to degrade air quality.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Summertime heat and humidity move into the region by the end of this
week and into the weekend. Saturday highs will be in the upper 80s
and 90s, Sunday in the 90s to 100s. Humidity will also increase, and
that combined with the heat will result in apparent temperatures
reaching the upper 95-100 degrees, with 105 possible along the
Missouri River Valley. Those with sensitivity to excessive heat
should monitor the latest forecast and be prepared to take
precautions if needed.
A cold front moves through Monday bringing a respite from the heat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Hail, Osceola
- When
- July 10, 1:30 PM CST to 1:32 PM CST
- Where
- Osceola County, 0.5 mi E of Cloverdale
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.350, -95.690
Hail was mostly penny to nickel size, with a few stones as large as quarters.
Hail, O'Brien
- When
- July 10, 1:59 PM CST to 2:01 PM CST
- Where
- O'Brien County, 2.57 mi SE of Sheldon Muni Arpt
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 43.190, -95.800
Golf ball size hail fell along U.S. Highway 18 around 2 miles east of the city center of Sheldon.
Hail, O'Brien
- When
- July 10, 2:01 PM CST to 2:03 PM CST
- Where
- O'Brien County, 2.3 mi SSE of Sheldon Muni Arpt
- Measured
- 2 in hail
- Crop damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 43.190, -95.810
Crop damage monetary losses are an estimate using data from the U.S. Department of Agriculture.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Vermont, July 10 to 11, 20243 deaths · $13 million · 26 events
- Tornadoes and Flash Flooding in New York, July 10 to 12, 2024$61,000 · EF2 · 69 events
- Wildfire in Arizona, July 10 to 17, 2024$5.0 million · 1 event
- Flash Flooding in New York, July 10, 2024$1.6 million · 10 events
- Tornado and Hail in New York, July 10, 2024$162,000 · EF0 · 50 events
- Hail and Damaging Winds in New York, July 10, 2024$150,000 · 1.5 in hail · 11 events
- Damaging Winds in Pennsylvania, July 10, 2024$53,000 · 52 kt wind · 12 events
- Damaging Winds and Lightning Strike in Vermont, July 10, 2024$63,000 · 55 kt wind · 8 events
- Flash Flooding and Damaging Winds in New Hampshire, July 10 to 11, 202450 kt wind · 29 events
- Wildfire and Dust Storm in Arizona, July 10 to 13, 2024$21,000 · 67 kt wind · 6 events
- Hail and Damaging Wind in Nebraska, July 10, 20241.25 in hail · 7 events
- Flash Flood and Flooding in Puerto Rico, July 10, 2024$6,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1203589, 1203590, 1203591.